EconPapers    
Economics at your fingertips  
 

CONTINUOUS CROSS SUBSIDIES AND QUANTITY RESTRICTIONS -super-*

Thomas Beard and Michael Stern ()

Journal of Industrial Economics, 2008, vol. 56, issue 4, 840-861

Abstract: This article provides a model of loss leader pricing and quantity restrictions for a competitive multiproduct industry when individual consumers have continuous (and independent) demands for the set of available goods. Utilizing a generalization of the model proposed by Bliss [1988] , we demonstrate the importance of consumer heterogeneity for the existence of cross subsidies when there is complete information and individual consumers have smooth, downward sloping demands. Continuous cross subsidies arising from consumer heterogeneity are also shown to exist in Hotelling models. Our use of continuous rather than 'unit' demands allows us to analyze issues related to welfare, which in turn exposes a strong incentive for the firm to place binding quantity restrictions on consumers. We also show how the presence of quantity restrictions can be used to distinguish between continuous cross subsidies arising from heterogeneous consumers versus those arising from classic demand complementarity with homogeneous agents. Copyright 2008 The Authors. Journal compilation 2008 Blackwell Publishing Ltd. and the Editorial Board of The Journal of Industrial Economics.

Date: 2008
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
http://www.blackwell-synergy.com/doi/abs/10.1111/j.1467-6451.2008.00364.x link to full text (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:jindec:v:56:y:2008:i:4:p:840-861

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0022-1821

Access Statistics for this article

Journal of Industrial Economics is currently edited by Pierre Regibeau, Yeon-Koo Che, Kenneth Corts, Thomas Hubbard, Patrick Legros and Frank Verboven

More articles in Journal of Industrial Economics from Wiley Blackwell
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2019-04-16
Handle: RePEc:bla:jindec:v:56:y:2008:i:4:p:840-861